J Korean Neurol Assoc.  2000 Mar;18(2):229-231.

Two Cases with Carbamazepine-induced Unusual Side Effects-Encephalopathy and Myoclonic Jerks

Affiliations
  • 1Department of Neurology, College of Medicine, The Catholic University of Korea.

Abstract

Central nervous system toxicity is the most commonly recognized problem during treatment with carbamazepine (CBZ). The most common side effects of CBZ are drowsiness, incoordination, and vertigo. However, unusual conditions such as movement disorders, seizure aggravation, and encephalopathy have also been attributed to CBZ therapy. In case 1, cognitive dysfunction and exacerbation of preexisting gait disturbance were observed in a 63-year-old female who had frontal lobe epilepsy, schizencephaly, and lissencephaly treated with CBZ. The neurological symptoms were resolved 24 hours after the withdrawal of CBZ and induced with the reintroduction of CBZ. In case 2, myoclonic jerks occurred in a 37-year-old female when CBZ was readministered after a 4-day-withdrawal period of CBZ. The myoclonic jerks disappeared 12 days after CBZ was discontinued. In both cases, plasma CBZ levels were within the therapeutic range. We report two cases with encephalopathy and myoclonic jerks as unusual side effects of CBZ, with the plasma levels of CBZ being within the therapeutic range.

Keyword

Carbamazepine; Encephalopathy; Myoclonic jerks; Side effects

MeSH Terms

Adult
Ataxia
Carbamazepine
Central Nervous System
Epilepsy, Frontal Lobe
Female
Gait
Humans
Lissencephaly
Malformations of Cortical Development
Middle Aged
Movement Disorders
Myoclonus*
Plasma
Seizures
Sleep Stages
Vertigo
Carbamazepine
Full Text Links
  • JKNA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error